RUS  ENG
Full version
JOURNALS // Matematicheskii Sbornik // Archive

Mat. Sb. (N.S.), 1982 Volume 119(161), Number 3(11), Pages 387–400 (Mi sm2891)

This article is cited in 7 papers

Unitarity of the multiplicative group of an integral group ring

A. A. Bovdi


Abstract: A homomorphism $f$ of a group $G$ into the multiplicative group of the ring of integers is called, in algebraic topology, an orientation homomorphism of the group $G$.
If $x=\sum_{g\in G}\alpha_g g$ is an element of the integral group ring $ZG$, we will let $x^f$ denote the element $\sum_{g\in G}\alpha_g f(g)g^{-1}$. An element $x$ of the multiplicative group $U(ZG)$ is called $f$-unitary if the inverse $x^{-1}$ coincides with $x^f$ or $x^{-f}$. The collection of all $f$-unitary elements of the group $U(ZG)$ form a subgroup $U_f(ZG)$. If $U_f(ZG)=U(ZG)$, the group $U(ZG)$ is said to be $f$-unitary.
Our study of the group $~U_f(ZG)$ is motivated by its appearance in algebraic topology, and was suggested by S. P. Novikov.
The main result of this article consists of necessary conditions, given in terms of the kernel $\operatorname{Ker}f$ and an element $b$ such that $G=\langle\operatorname{Ker}f,b\rangle$, for the group $U(ZG)$ to be $f$-unitary. We also consider to what extent these conditions are sufficient.
Bibliography: 3 titles.

UDC: 519.48

MSC: 20C10, 20C12

Received: 07.04.1982


 English version:
Mathematics of the USSR-Sbornik, 1984, 47:2, 377–389

Bibliographic databases:


© Steklov Math. Inst. of RAS, 2025